This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
An attempt to facilitate life in critically ill newborns and small infants can lead to death if the components of the respiratory assistance devices used are not compatible, warned the Food and Drug Administration's National Center for Devices and Radiological Health (NCDRH) recently.
In an alert letter sent to all US hospitals, NCDRH Office of Health Affairs director Marlene E. Haffner, MD, warned that this hazard can occur if certain breathing system connectors and adapters intended to reduce deadspace are used together.
Ideally, there should be a slight gap between the lumen of the tracheal tube connector and that of the fresh gas (oxygen) inlet tube to serve as an exhalation pathway. If mismatched—that is, abutting—adapters and connectors are used during anesthesia or respiratory therapy, obliteration of this gap could either produce high resistance to exhalation or prevent it completely, thereby increasing intrapulmonary pressure and almost certainly causing pneumothorax.
Goldsmith MF. FDA issues pediatric respiratory device alert. JAMA. 1983;250(17):2264. doi:10.1001/jama.1983.03340170012006
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: